Kansas, 2002Heavy Snow in Kansas, December 4, 2002
December 4, 2002 · NWS ICT · 14 events in 14 counties and zones
14 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 4, 2:54 AM CST, 4 hours 6 minutes earlier.
Area forecast discussion, Dec 4, 2:54 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...PRELIMINARY
NATIONAL WEATHER SERVICE WICHITA KS
253 AM CST TUE DEC 3 2002
MAIN CONCERN WITH FORECAST PACKAGE WILL BE THE DURATION AND THE
POSITION OF THE HEAVIEST SNOWFALL DURING THE NEXT 12 HOURS.
TODAY:
LATEST WATER VAPOR LOOP SHOWING A NICE DRY SLOT PUSHING INTO PARTS
OF SOUTH CENTRAL KANSAS. THIS IS ALSO EVIDENT ON RADAR WHERE IT
APPEARS THE HEAVIEST PRECIPITATION WAS LIFTING NORTH. WOULD EXPECT
THIS TREND TO CONTINUE FOR THE NEXT FEW HOURS AS THE UPPER LEVEL
WAVE BEGINS TO SHIFT INTO THE CWFA. DEFORMATION ZONE APPEARS TO BE
SETTING UP RATHER NICELY FROM SOUTHWEST KANSAS TO THE NORTHEAST PART
OF THE STATE. AS THIS WAVE CONTINUES TO SHIFT EAST TODAY WOULD
EXPECT THIS DEFORMATION ZONE TO GRADUALLY TO SHIFT EAST. AS A
RESULT, THIS WILL KEEP THE BULK OF THE HEAVY SNOW MOVING THROUGH
SOUTH CENTRAL AND SOUTHEAST KANSAS. RIGHT NOW, WE WOULD EXPECT THE
HIGHEST SNOW AMOUNTS TO TAKE PLACE ALONG AN AXIS FROM NEAR HARPER
KANSAS TO NEAR IOLA. WE WILL MOST LIKELY BE MENTIONING AMOUNTS
BETWEEN 4 AND 6 INCHES TOTAL ACCUMULATION IN THAT REGION. FURTHER
SOUTH OF THAT AREA, THE SNOW AMOUNTS WILL BE SOMEWHAT LESS WITH
AMOUNTS GENERALLY UP TO 4 INCHES. THE MAIN QUESTION WILL BE WHEN
THIS SNOW WILL END. ETA/AVN BOTH AGREE THAT THE PRECIPITATION WILL
LINGER THROUGH THE AFTERNOON HOURS WITH THE SNOW TAPERING OFF DURING
THE EVENING TO FLURRIES. FOR NOW, WE ARE STILL PLANNING ON KEEPING
THE ADVISORIES GOING THROUGH THE AFTERNOON. TEMPERATURES SHOULD NOT
GO ANYWHERE TODAY.
TONIGHT:
MOST OF THE ACTIVITY WILL BEGIN TO TAPER OFF TO FLURRIES AS THE
SURFACE HIGH BEGINS TO BUILD INTO THE REGION ALONG WITH GOOD
DOWNGLIDE TAKING PLACE BETWEEN THE I285-295K LAYERS. WE STILL SEE
THETA SFCS RISING SOMEWHAT WHICH WILL HELP KEEP THE CLOUDS AROUND
AND PREVENT TEMPERATURES FROM FALLING TO MUCH.
TOMORROW-TOMORROW NIGHT:
IT APPEARS THAT THE SURFACE HIGH PRESSURE SYSTEM WILL REMAIN IN
CONTROL WITH CLEARING SKIES. HAVE DECIDED TO BACK ON HIGHS QUITE A
BIT AND PLAYED CLOSER TO THE MAV NUMBERS DUE TO THE SNOW COVER.
TOMORROW NIGHT SHOULD BE A BITTERLY COLD NIGHT WITH TEMPERATURES
FALLING INTO THE TEENS IN MOST LOCATIONS WITH READINGS BETWEEN 10
AND 15 ABOVE IN THE SOUTH CENTRAL AND SOUTHEAST SECTIONS.
FRIDAY-SUNDAY:
WE HAVE SLOWED THE WARM UP SOME DUE TO THE SNOW COVER, BUT WE SHOULD
BEGIN TO LOSE THE SNOW PACK THIS WEEKEND AS ANOTHER UPPER LEVEL TROF
DEVELOPS IN THE DESERT SOUTHWEST. WE WILL HAVE TO SEE HOW THIS
SYSTEM EVOLVES WITH TIME. WE WILL GO ALONG WITH THE BLEND BETWEEN
THE GFS/ECMWF/CAN SOLUTION AT THIS TIME AND KEEP SMALL POPS GOING
FOR THE SOUTHERN HALF OF THE STATE.
.ICT...
KS...WINTER STORM WARNING THROUGH THIS MORNING FOR ZONES KSZ099...
KSZ100
KS...WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON FOR ZONES
KSZ053...KSZ069>072...KSZ082>083...KSZ091>096...KSZ098>100.
COX
Hazardous weather outlook, Dec 4, 4:30 AM CST, 2 hours 30 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 AM CST WED DEC 4 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...
SEE THE LATEST WINTER WEATHER ADVISORY STATEMENT, TOPWSWICT, FOR
UPDATED WEATHER INFORMATION ON THE EXPECTED WINTRY WEATHER THAT WILL
AFFECT THE AREA.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER CALLS TO
LOCAL EMERGENCY MANAGEMENT OFFICIALS OR COUNTY LAW ENFORCEMENT MAY
BE MADE TO OBTAIN INFORMATION.
.DAYS TWO THROUGH SEVEN...
THURSDAY TO TUESDAY:
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
LAWSON
Heavy Snow, Reno
- When
- December 4, 7:00 AM CST to 3:00 PM CST
- Where
- Reno forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
A powerful early season winter storm crossing the Southern Plains spread snow across southern Kansas from Tuesday evening, Dec. 3rd, thru Wednesday afternoon, Dec. 4th. The resulting accumulations reached 6-10 inches, with the greater amounts, 8-10 inches, along the Oklahoma border. Across Southeast Kansas, freezing drizzle preceded the heavy snow, with numerous highways no doubt slick and dangerous.
Heavy Snow, Butler
- When
- December 4, 7:00 AM CST to 6:00 PM CST
- Where
- Butler forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Heavy Snow, Greenwood
- When
- December 4, 7:00 AM CST to 8:00 PM CST
- Where
- Greenwood forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Heavy Snow, Kingman
- When
- December 4, 7:00 AM CST to 3:00 PM CST
- Where
- Kingman forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Heavy Snow, Sedgwick
- When
- December 4, 7:00 AM CST to 3:00 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Heavy Snow, Harper
- When
- December 4, 7:00 AM CST to 3:00 PM CST
- Where
- Harper forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Heavy Snow, Sumner
- When
- December 4, 7:00 AM CST to 3:00 PM CST
- Where
- Sumner forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Heavy Snow, Cowley
- When
- December 4, 7:00 AM CST to 3:00 PM CST
- Where
- Cowley forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Heavy Snow, Chautauqua
- When
- December 4, 7:00 AM CST to 4:00 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Heavy Snow, Montgomery
- When
- December 4, 7:00 AM CST to 4:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Heavy Snow, Labette
- When
- December 4, 7:00 AM CST to 4:00 PM CST
- Where
- Labette forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Heavy Snow, Elk
- When
- December 4, 7:00 AM CST to 4:00 PM CST
- Where
- Elk forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Heavy Snow, Wilson
- When
- December 4, 7:00 AM CST to 4:00 PM CST
- Where
- Wilson forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Heavy Snow, Neosho
- When
- December 4, 7:00 AM CST to 4:00 PM CST
- Where
- Neosho forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Heavy Snow in North Carolina, December 4 to 5, 2002$100 million · 19 events
- Ice Storm in South Carolina, December 4 to 5, 2002$100 million · 14 events
- Ice Storm in North Carolina, December 4 to 5, 2002$99 million · 7 events
- Ice Storm in Georgia, December 4 to 5, 2002$3.0 million · 6 events
- Ice Storm in Georgia, December 4 to 5, 2002$50,000 · 18 events
- Ice Storm and Winter Storm in Kentucky, December 4 to 5, 2002$24,000 · 30 events
- Ice Storm and Winter Storm in Kentucky, December 4 to 5, 2002$24,000 · 30 events
- Flash Flooding in Texas, December 4, 2002$50,000 · 5 events
- Flash Flood in Texas, December 4, 2002$50,000 · 1 event
- Flash Flooding in Texas, December 4, 2002$41,000 · 4 events
- Ice Storm in Tennessee, December 4, 2002$35,000 · 7 events
- Winter Storm in Virginia, December 4 to 5, 200227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321508, 5321539, 5321540, 5321541, 5321542, 5321543, 5321544, 5321545, 5321546, 5321547, 5321548, 5321549, 5321550, 5321551.